Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS State College, PA

September 18, 2004Huntingdon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 18, 2004, 2:20 AM EDT for Huntingdon County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 2:20 AM EDT (06:20 UTC)
Expired
Sep 18, 2004, 4:30 AM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 180622
FFWCTP
PAC061-180815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 430 AM EDT.

* AT 209 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A   
POTENTIAL FAILURE OF THE ROCKHILL BOROUGH LEVEE...WHICH IS LOCATED 
ON THE BLACKLOG CREEK IN THE VICINITY OF ORBISONIA.

THE LEVEE MAY BE UNSTABLE AND COULD GIVE WAY AT ANY TIME. THIS WILL 
CAUSE EXTREME FLOODING OF THE BLACKLOG CREEK BELOW THE LEVEE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4030 7778 4012 7783 4011 7803 4028 7802

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 11:55 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 17, 11:55 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 PM EDT FRI SEP 17 2004

.SHORT TERM (REST OF TONIGHT)...

WILL UPDATE GRIDS TO REMOVE TORNADO WATCH. LL JET CONTINUES TO PUMP
COPIOUS MOISTURE NORTHWRD INTO EASTERN PA...WHILE BACK EDGE OF
DEFORMATION ZONE PRECIP NOW WORKING INTO NW MTNS. WIDESPREAD
FLOODING ONGOING OVER MOST OF OUR CENTRAL AND WESTERN CWA.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 710 PM EDT FRI SEP 17 2004

SHORT TERM (REST OF TONIGHT)...

QUICK UPDATE TO INCLUDE TORNADO WATCH.  VERY HEAVY RAIN FALLING
THROUGHOUT MUCH OF THE CWA...PROMPTING MANY FLOOD WARNINGS.

ONDREJIK

THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT FRI SEP 17 2004

AVIATION...

WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.

GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.

LONG TERM (TUESDAY THROUGH FRIDAY)...

A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
&&

SHORT TERM (UPDATE)...FITZGERALD
Hazardous weather outlook, Sep 17, 4:58 AM EDT, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 17, 9:42 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TORNADO          GREENCASTLE             39.79N 77.73W
09/17/2004                   FRANKLIN           PA   TRAINED SPOTTER

            CONFIRMED TORNADO TOUCHDOWN

0905 PM     TSTM WND DMG     NEWVILLE                40.17N 77.40W
09/17/2004                   CUMBERLAND         PA   EMERGENCY MNGR

            BARN COLLAPSED. ROOF OFF HOUSE.

&&

KF
Special weather statement, Sep 17, 9:55 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
955 PM EDT FRI SEP 17 2004

PAZ064-065-180245-
ADAMS-YORK-
955 PM EDT FRI SEP 17 2004

...A STRONG THUNDERSTORM WILL AFFECT YORK AND ADAMS COUNTIES THROUGH
1045 PM...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PARKVILLE...MOVING NORTH AT 25
MPH. THE THUNDERSTORM WILL BE NEAR PARKVILLE...PENNVILLE...
MCSHERRYSTOWN AROUND 1005 PM...HANOVER AROUND 1010 PM...NEW OXFORD
AROUND 1015 PM...ABBOTTSTOWN AROUND 1020 PM...SPRING GROVE...
HEIDLERSBURG AROUND 1025 PM...EAST BERLIN AND THOMASVILLE AROUND 1030
PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT
INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

JV
Local storm report, Sep 18, 12:52 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            EMPORIUM                41.51N 78.24W
09/17/2004                   CAMERON            PA   TRAINED SPOTTER

            ROADS FLOODED

0945 PM     FLOOD            MEYERSDALE              39.81N 79.03W
09/17/2004                   SOMERSET           PA   TRAINED SPOTTER

            ROUTE 219 COVERED IN WATER

1015 PM     FLOOD            NEW BLOOMFIELD          40.42N 77.19W
09/17/2004                   PERRY              PA   EMERGENCY MNGR

            COUNTY WIDE FLOODING

1125 PM     FLOOD            MONTGOMERY              41.17N 76.88W
09/17/2004                   LYCOMING           PA   TRAINED SPOTTER

            EVACUATIONS NEAR BROOK STREET

1245 AM     FLOOD            STATE COLLEGE           40.79N 77.86W
09/18/2004                   CENTRE             PA   NWS EMPLOYEE

            NUMEROUS BASEMENTS FLOODED

&&

JV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:11 PM EDTTornado WarningCTPBedford34 min
Sep 17, 8:32 PM EDTTornado WarningCTPCumberland43 min
Sep 17, 8:43 PM EDTTornado WarningCTPJuniata, Mifflin47 min
Sep 17, 8:52 PM EDTFlash Flood WarningCTPCambria, Clearfield6 hr
Sep 17, 9:17 PM EDTSevere Thunderstorm WarningCTPPerry58 min
Sep 17, 10:16 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Sep 18, 4:13 AM EDTSevere Thunderstorm WarningCTPLancaster47 min
Sep 18, 10:48 AM EDTFlash Flood WarningCTPHuntingdon6 hr
Sep 18, 4:45 PM EDTFlash Flood WarningCTPHuntingdon6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.